On March 24, 2015, FDA is warning that serious slowing of the heart rate can occur when the antiarrhythmic drug amiodarone is taken together with either the hepatitis C drug Harvoni (active ingredients ledipasvir and sofosbuvir) or with Sovaldi (active ingredient sofosbuvir) taken in combination with another direct acting antiviral for the treatment of hepatitis C infection. We are adding information about serious slowing of the heart rate, known as symptomatic bradycardia, to the Harvoni and Sovaldi labels. We are recommending that health care professionals should not prescribe either Harvoni or Sovaldi combined with another direct acting antiviral, such as the investigational drug daclatasvir or Olysio (active ingredient simeprevir), with amiodarone. Patients should not stop taking any of their medicines without first talking to their health care professionals.
Our review of submitted postmarketing adverse event reports found that patients can develop a serious and life-threatening symptomatic bradycardia when either Harvoni or Sovaldi combined with another direct-acting antiviral is taken together with amiodarone. The reports included the death of one patient due to cardiac arrest and three patients requiring placement of a pacemaker. The other patients recovered after discontinuing either the hepatitis C drugs or amiodarone, or both. The cause of these events could not be determined. Information about this serious risk has been added to Harvoni’s and Sovaldi’s drug labels. We will continue monitoring and will further investigate why using amiodarone with these drugs led to the heart-related events.
Health care professionals should not prescribe either Harvoni or Sovaldi combined with another direct-acting antiviral drug with amiodarone. However if alternatives are unavailable, we recommend heart monitoring in an inpatient hospital setting for the first 48 hours. Subsequently, monitoring in a doctor’s office or self-monitoring of the heart rate should be done daily through at least the first 2 weeks of treatment.
Patients taking either Harvoni or Sovaldi combined with another direct-acting antiviral drug with amiodarone should immediately seek medical attention if experiencing signs or symptoms of symptomatic bradycardia.